Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Cheyenne, WY

May 22, 2004Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 22, 2004, 2:17 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 2:17 PM MDT (20:17 UTC)
Expired
May 22, 2004, 3:00 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 170 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS55 KCYS 222017
SVRCYS
NEC033-123-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
217 PM MDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 300 PM MDT

* AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES SOUTH OF
  BROADWATER...OR ABOUT 19 MILES NORTHEAST OF SIDNEY...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CHEYENNE COUNTY AT 230 PM MDT
  RURAL SOUTHEASTERN MORRILL COUNTY AT 230 PM MDT

LAT...LON 4137 10293 4136 10265 4164 10267 4164 10293

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 AM MDT, 10 hours 47 minutes earlier.

Area forecast discussion, May 22, 3:30 AM MDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
330 AM MDT SAT MAY 22 2004

.SHORT TERM...TSTM COVERAGE AND STRENGTH ARE PRIMARY CHALLENGES.
SHORTWAVE TROF MOVES ACROSS THE CWA TODAY. IMPRESSIVE OMEGA
INDICATED ON 700-500 MB AND 500-300 MB LAYER PRODUCTS AROUND MIDDAY
WITH SHARP LOW/MID LEVEL THETA-E RIDGE AXIS DEVELOPING ACROSS OUR
ERN HALF OF THE ZONES WITH STRONG POSITIVE THETA-E ADVECTION. BOTH
ETA/GFS SUGGEST A TSTM CLUSTER DEVELOPING LATE MORNING/EARLY
AFTERNOON ACROSS FAR SERN WY/WRN NEB THEN PROPAGATING INTO CNTRL
NEB. WITH DECENT LOW/MID LEVEL MOISTURE AND S/WV LIFT...ISOLD-WDLY
SCATTERED TSTMS LOOK LIKE A GOOD BET ACROSS THE WRN HALF OF THE CWA
WITH MORE NUMEROUS TSTMS ACROSS THE EAST. PER CONVECTIVE
PARAMETERS...SOME STORMS MAY BE SEVERE OVER FAR SERN WY AND THE
WRN NEB PNHDL FROM AROUND MIDDAY THRU EARLY EVENING. TONIGHT...TSTM
CHANCES DWINDLE QUICKLY AS WAKE SUBSIDENCE TAKES PLACE BEHIND THE
EXPECTED TSTM CLUSTER. HIGHEST POPS ACROSS THE ERN ZONES...PRIMARLY
IN THE EVENING...WHERE LOW/MID LEVEL MOISTURE (INSTABILITY) WILL BE
DEEPER. SPC DAY 1 OUTLOOK LOOKS REASONABLE.   -RUBIN

.LONG TERM...SUN AND BYND...NEXT UPR TROF MOVG ENE ACRS ID INTO MT
SUN/SUN NGT.  WINDY AND MOSTLY DRY ON SUN...WITH SOME SHWRS DVLPG
SUN NGT ALONG/BHND FNTL BAND OVER MAINLY NRN/WRN SXNS.  DECENT CDFNT
DRIVES THRU THE REGION LATE SUN NGT INTO MON...HAVE LOWERED MAXS ON
MON ABOUT 5-8 DEGS AS COOLER AIR POURS IN.  SOME UPSLOPE MSTR/SHWRS
DVLP MON AFTN INTO MON NGT SE SXNS.  THERE MAY BE ENUF LINGERING
MSTR IN SE FLOW TUE NGT/WED FOR SOME SHWRS...ESPECIALLY WITH PIECE
OF NEXT UPR TROF SHEARING EWD ACRS MT TUE NGT.  STILL LOOKS DRY AND
WARMER FOR WED INTO FRI...00Z GFS IS DIFFERENT THAN PRVS RUNS AND
ALSO NOT IN LINE WITH ECMWF/UKMET AS IT IS BRINGING THE SW U.S. UPR
LOW MUCH FASTER EWD.  HAVE OPTED (LIKE MOST OTHER OFFICES ARND US)
TO HOLD ONTO SOLUTION FROM 21/00Z GFS RUN.  ECMWF/UKMET DO SHOW A
WEAKENING UPR SYSTEM LIFTG MORE NE ACRS ID/UT/WRN WY BY FRI...SO WE
MAY END UP NEEDING SOME POPS FOR FRI/SAT.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, May 22, 10:26 AM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 AM MDT SAT MAY 22 2004

NEZ001>003-019>021-054-055-WYZ059>070-231130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1026 AM MDT SAT MAY 22 2004

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
EARLY EVENING ACROSS MUCH OF THE AREA.  THE STORMS WILL BE MORE
NUMEROUS IN FAR EASTERN WYOMING INTO THE NEBRASKA PANHANDLE.  A FEW
OF THE STORMS IN THE CENTRAL NEBRASKA PANHANDLE MAY BECOME STRONG
WITH HEAVY RAIN AND HAIL THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME WEAK THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY...WITH
JUST SOME SHOWERS AROUND ON TUESDAY.  DRY AND WARMER WEATHER RETURNS
FOR WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN THE CENTRAL NEBRASKA
PANHANDLE THIS AFTERNOON.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:53 PM MDTSevere Thunderstorm WarningCYSCheyenne32 min
May 22, 3:09 PM MDTSevere Thunderstorm WarningCYSCheyenne36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.